US Pharm. 2008;33(3):84.

The FDA announced that Baxter Healthcare Corporation has temporarily stopped manufacturing multiple-dose vials of the injectable drug heparin, commonly used before surgery as a blood-thinning agent, due to reports of serious allergic reactions and hypotension in patients who receive high "bolus" doses of the drug. Patients receiving heparin experienced breathing difficulties, nausea, vomiting, excessive sweating, and rapidly falling blood pressure. Four people died after receiving the drug, but the relationship to the drug is unclear. Approximately 350 adverse events associated with the Baxter product have been reported since the end of last year compared to less than 100 reports in 2007.

The FDA advises health care practitioners to use an alternate source of heparin or another blood-thinning product if possible. If only heparin made by Baxter is available, the agency advises using heparin as an infusion, not a bolus, whenever possible and use the lowest dose necessary and the slowest infusion rate to obtain the desired clinical effect. Almost all of the adverse events occurred with bolus doses. The FDA also advises health care practitioners to monitor for adverse events, especially hypotension. "FDA is vigorously investigating to determine the root cause of these serious reactions associated with the use of heparin made by Baxter," said Janet Woodcock, MD, FDA's deputy commissioner for scientific and medical programs, chief medical officer, and acting director of its Center for Drug Evaluation and Research.

To comment on this article, contact